Indiana Daily Student

Information and resources on needle exchanges, Narcan

<p>The Indiana Recovery Alliance is seen Nov. 16, 2022, at 118 S. Rogers St. The statewide organization works to help people struggling with addiction by implementing harm-reduction interventions and transforming drug policies and public health strategies.</p>

The Indiana Recovery Alliance is seen Nov. 16, 2022, at 118 S. Rogers St. The statewide organization works to help people struggling with addiction by implementing harm-reduction interventions and transforming drug policies and public health strategies.

Needle exchange programs aim to keep people safe and healthy by providing sterile needles which decreases the chances of getting HIV and hepatitis. The programs are able to give people support and referrals for substance use disorder, medical and mental health treatments, and social services. It does not increase crime in areas where the programs are located.   

Needle Exchange Programs 

Monroe County has a needle exchange program called Monroe County Syringe Service Program. As of Sept. 9, the MCSSP operates out of the Indiana Recovery Alliance office at 118 S. Rogers St. and is usually open seven days a week. The MCSSP also operates out of mobile outreach van. The van is grey and is about the size of a UPS truck and has a “Indiana Recovery Alliance” logo on the side.   

Times and locations of the MCSSP’s mobile outreach van during the week: 

Sunday: 5-7 p.m. at the Indiana Recovery Alliance office at 118 S. Rogers St. 

Monday: noon-2 p.m. at the Shalom Community Center at 620 S. Walnut St.  

Tuesday: 5-7 p.m. at the Indiana Recovery Alliance office at 118 S. Rogers St. 

Wednesday: noon-2 p.m. at Crawford Apartments at 2440 S. Henderson St.  

Thursday: 5-7 p.m. at the Indiana Recovery Alliance office at 118 S. Rogers St. 

Friday: noon-2 p.m. at the Shalom Community Center at 620 S. Walnut St. 

Saturday: 5-7 p.m. at the Indiana Recovery Alliance office at 118 S. Rogers St.  

The Monroe County Syringe Service Program provides:

  • Sterile needles, syringes and other injection equipment.
  • Safe disposal containers for needles and syringes.
  • HIV and hepatitis testing and connection to treatments.
  • Education about overdose prevention and safe injection practices.
  • Referral to substance use disorder treatment, including medication assisted treatment.
  • Referral to medical, mental health and social services.
  • Resources to prevent HIV, STDs and viral hepatitis including counseling, condoms and vaccinations.

As of April 2022, Monroe County’s partner Positive Link brings a nurse and a Hepatitis C navigator to the Indiana Recovery Alliance office from 2-4:30 p.m. on the fourth Tuesday of every month to provide limited wound care and information on how to treat abscesses and soft tissue damage. The nurse and navigator can also provide information and resources for Hep C and or pre-exposure prophylaxis treatment.  

As of Oct. 20, here are the places to get doses of Narcan, which is the name brand of naloxone hydrochloride, in Monroe County:  

  • Monroe County Health Department at 119 W. Seventh St.

    • It provides free nasal Narcan spray. 
    • Call 812- 349- 2722 for doses between business hours of 8 a.m. to 4 p.m. 
    • It provides training from one on one to a large group. 
  • Indiana Recovery Alliance office at 118 S. Rogers St.

    • It provides free nasal Narcan spray and injectable Narcan. 
    • Call 812-567-2337, or pick up from the Naloxbox located outside of the office or drop in during the outreach hours listed above. 
  • Monroe County Jail lobby at 301 N. College Ave.

    • It provides free nasal Narcan spray 
    • People are able to drop in with no appointment or interaction with staff  
    • Accessible 24/7 
    • Enter lobby from alley which is between parking garage and Monroe County Justice Building 
  • Other locations

    • Local pharmacies, though likely not free. 
    • Naloxboxes are located throughout Monroe County. Locations can be found here.  

According to Center for Disease Control and Prevention, Narcan will not harm someone overdosing on another substance that is not opioids.  

What to do if you suspect someone has overdosed on opioids: 

  • Check if they are breathing normally or at all.
  • Check if their skin is turning blue or ashen.
  • See if they are responsive.
  • Check if there is any paraphernalia around them.
  • If there is no response, call 911 and tell dispatch the person is not breathing and or unresponsive.

How to treat someone, and how to use Narcan to respond to an opioid overdose:  

Use the acronym “SAVE ME” to give Narcan nasal spray, or “SCARE ME” to give Narcan injection. Both are useful in knowing what to do if you think someone has overdose from opioids.  

Narcan nasal spray instructions, or “SAVE ME” system: 

  • Stimulation: Use noise by shouting at the person, or use pain doing a sternal rub. Always say what you are going to do before touching them. Call 911 if no response.
  • Airway: Lay person on their back on a hard surface with head tilted upwards. Remove any obstructions from mouth.
  • Ventilate: Keep head tilted upwards, pinch nose and create seal around mouth. If possible, use a piece of cloth or barrier when giving breaths. Give two quick breaths. Continue to give one breath every five seconds until the person becomes responsive or help arrives. Breath is more important than Narcan because it gives oxygen to the brain.
  • Evaluate: Check if the person is breathing. If you do not have Narcan continue with breaths. Giving rescue breathing combined with calling 911 is enough to save a life.
  • Medication: Peel open nasal spray package, hold the device with thumb on bottom of the plunger and two fingers on the nozzle. Place and hold tip of the nozzle in either person’s nostril until your fingers touch the bottom of the person’s nose. Press plunger firmly to release the dose into the person’s nose.
  • Evaluate: Check if the person is breathing. If not, give one breath every five seconds for 3-5 minutes. No response after 3-5 minutes, give another dose of nasal spray in the other nostril. Continue to give one breath every five seconds until the person starts to breathe or 911 arrives.

 Narcan injection instructions, or “SCARE ME” system:

  • Stimulation: See if you can wake them up by noise or sternal rub as said above. Always say what you are going to do before touching them.
  • Call for help: If no response, call 911.
  • Airway: Make sure there are no obstructions in the person’s mouth as said above.
  • Rescue breathing: Two quick breaths every five seconds.
  • Evaluate: Are you able to get the Narcan injection prepared fast enough, so they won’t go too long without breathing?
  • Muscle injection: Inject 1cc into a muscle in the upper thigh, the upper arm or the buttocks.
  • Evaluate and support: Check if they are breathing. If not, continue with rescue breathing and give them another dose after the first one wears off in 30 to 90 minutes. Continue with rescue breathing if not responsive while waiting for 911 to arrive.

Like what you're reading?

Get more award-winning content delivered straight to your inbox. Sign up for our Daily Rundown.

Signup today!
Like what you're reading? Support independent, award-winning college journalism on this site. Donate here.

Powered by Solutions by The State News
All Content © 2022 Indiana Daily Student